Choosing between sex and survival

Q: Help! I take bupropion for depression. I was switched to bupropion because of my inability to reach orgasm when taking other antidepressants. Full Story
First Prev
of 2
Next Last
Earl

Cary, IL

#1 Sep 19, 2006
Why can't this person get an honest answer? Emsam may be a "new" drug, but it just an old drug in disguise. It is an MOA inhibitor which is an older class of antidepressants than the SSRI's. It has a myriad of unpleasant side effects - INCLUDING SEXUAL DYSFUNCTION. The only one to benefit from this medication switch would be the drug company who markets Emsam.
Concrete rose

Salt Lake City, UT

#2 Oct 11, 2006
Wow
some dude

Boston, MA

#3 Dec 6, 2006
wrong

EMSAM is an MAOB rather than an MAOI. It ONLY affects dopamine, not serotonin so there are no sexual side effects
Earl

Cary, IL

#4 Dec 6, 2006
some dude wrote:
wrong
EMSAM is an MAOB rather than an MAOI. It ONLY affects dopamine, not serotonin so there are no sexual side effects
Side effects listed for Emsam include abnormal ejaculation, decreased libido, impotence and anorgasmia.
some dude

Princeton, MA

#5 Jan 31, 2007
"low incidence of sexual side effects in both men and women was reported in studies with EMSAM. This rate of sexual side effects was similar to placebo (patch without medication)."

emsam is also neuroprotective, meaning that it helps keep dopamine receptors alive and functioning. that's why it's also used to treat parkinson's disease. to say that there's no benefit in switching to this drug is really jumping the gun

but if sexual side effects are all you're concerned about, do more research. no SSRI has sexuall side effects similar to placebo. and just because those side effects are listed as the side effects that can happen, doesn't mean that 99% of people won't have them
Sunny

Saint Simons Island, GA

#7 Mar 7, 2007
HAS ANYONE HAD GOOD RESULTS FROM EMSAM PATCH OR ARE WE SPECULATING? I'VE HEART SOME WITH BAD SIDE EFFECTS THAT SURFACED 3 WKS AFTER STARTING PATCH.

BUT ANYONE BEEN ON IT, STAYED ON IT......????
love

Laguna Niguel, CA

#8 May 1, 2007
heyy help?
i am soo confused
i take effexor 75mg
wellbutrin 300mg
and seroquel 200mg
do any of these have bad sexual side effects?
ohh and im pretty shaky and twitchie haha
but thats normal yeah?
cats eyes

North Scituate, RI

#9 May 1, 2007
Wow, you take an awful lot of the same drug. Isn't effexor enough? I'm on 37.5 ml every other day and have an enormous sex drive. Get off some of those drugs! It's amazing that you can stay awake!
cats eyes

North Scituate, RI

#10 May 1, 2007
My comment was for Love
Amber

Halifax, Canada

#11 Jun 5, 2007
love wrote:
heyy help?
i am soo confused
i take effexor 75mg
wellbutrin 300mg
and seroquel 200mg
do any of these have bad sexual side effects?
ohh and im pretty shaky and twitchie haha
but thats normal yeah?
That is a lot of drugs. The Effexor does have bad sexual side effects. I'm not sure about seroquel but Wellbutrin seems pretty good thus far and doesn't seem to affect me. If you choose to come off the Effexor be VERY careful and read the forums on Effexor withdrawl first..it's a horrible experience. I am on day 4 getting off them and it's been the worst four days of my life..I was just coming off a 37.5mg dosage too. Good luck
grace

Sydney, Australia

#12 Jun 5, 2007
effexor is terrible... tut tut... in regard to dopamine... changing the levels can be very mood and personality changing it will increase agression as well... i say kick the drugs unless there is a chemical imbalance youre just screwing with your body... my current partner was on effexor xr (extended release) which is supposed to stop a lot of the side effects but christ it made him sweat like crazy sex was awful and he was very sooky... so hes lowering his dosage... anyone taking meds esp effexor see your doctor before you stop taking them... i know that effexor has a suicide warning from the withdrawals etc...
Bob New York City

Staten Island, NY

#13 Jul 30, 2007
I'd also struggled with the sexual side effects of any number of anti-depressants. More than five years ago I went to Google and simply typed in "anti-depressants without sexual side effects." One came up that I hadn't heard of: Serzone. Apparently because the drug was associated with a microscopic number of liver problems, it had fallen into disuse, if not disrepute. From what I read, any side effect with any drug, no matter how miniscule the sample, must be duly reported to governmental regulatory agencies. I've also read that any liver problems associated with Serzone will show up relatively quickly. As a precaution, I still have liver tests done every year with my physical examination, even though I've been using the drug more than six years now without any problems whatsoever. Serzone (I now take the generic Nefazodone), which has actually been banned in Canada over this ridiculous paranoia, has essentially turned my life completely around. The drug may not work for you as it did for me, but you certainly won't have any trouble functioning sexually, nor will you experience a decrease in libido.
Norton

Rockville, MD

#14 Aug 5, 2007
18 weeks on EMSAM, now up to 12mg. No sexual side effects to speak of, and great effectiveness. What works for one person won't work for another. But my life is back on track after years of suffering. Good luck my friends.
sexy chick

Meridian, MS

#15 Aug 5, 2007
Norton wrote:
18 weeks on EMSAM, now up to 12mg. No sexual side effects to speak of, and great effectiveness. What works for one person won't work for another. But my life is back on track after years of suffering. Good luck my friends.
Thanks, back to ya
coming

Ireland

#17 Aug 22, 2007
sexy chick wrote:
<quoted text>Thanks, back to ya
Hey guys!!!

Have you ever entertained the possibility that taking any drugs of the nature you describe are highly addictive and are useless.

Try other forms of dealing with depression......one will also find ones libido "keeps it up"
Amy

Oak Park, IL

#18 Aug 26, 2007
Sunny wrote:
HAS ANYONE HAD GOOD RESULTS FROM EMSAM PATCH OR ARE WE SPECULATING? I'VE HEART SOME WITH BAD SIDE EFFECTS THAT SURFACED 3 WKS AFTER STARTING PATCH.
BUT ANYONE BEEN ON IT, STAYED ON IT......????
I love the patch---no side affects. I started 7/16 and I am feeling wonderful. No groggy brain or memory lapses. This is an old medicine delivered in a new way to avoid the digestive system, so you don't have to be as careful about eating aged foods. Does anyone know how to find it for less money. At $17 a patch...or $6,000/year it is an expensive way to buy freedom from depression. By the way, I have wonderful orgasims
going

Sydney, Australia

#19 Aug 27, 2007
coming wrote:
<quoted text>
Hey guys!!!
Have you ever entertained the possibility that taking any drugs of the nature you describe are highly addictive and are useless.
Try other forms of dealing with depression......one will also find ones libido "keeps it up"
Yeah, maybe they should try some scientology and murder their family members because scientology teaches mental illness isnt real
Rose

Jackson, NJ

#20 Sep 1, 2007
I am currently on 12mg effexor. I respond to very small dosages of medication. Hate the sexual side effects.

I am swithching to EMSAM patch while still on the effexor. Once feeling good on the patch, doc will take me off effexor. Anyone else done it this way? The literature says you must go off your other medication before starting the patch. Am I safe?
dlb3695

New York, NY

#22 Sep 4, 2007
coming wrote:
<quoted text>
Hey guys!!!
Have you ever entertained the possibility that taking any drugs of the nature you describe are highly addictive and are useless.
Try other forms of dealing with depression......one will also find ones libido "keeps it up"
In my experience I have tried "Other forms". You may want to do some research because with major depression it didn't matter how much or for how long I did the other forms (diet, exercise, mediatation, yoga etc,.) I still had no relief.
peter

Delray Beach, FL

#24 Jan 12, 2008
Cut the cost of Emsam by getting the larger doses and cutting them with a scissor. I have done this for over a year. There have been no problems. teh stuff doesn leak or anythhing like that. The company doesn't recommend it, but then they do recommend the price.
Peter

Tell me when this thread is updated:

Subscribe Now Add to my Tracker
First Prev
of 2
Next Last

Add your comments below

Characters left: 4000

Please note by submitting this form you acknowledge that you have read the Terms of Service and the comment you are posting is in compliance with such terms. Be polite. Inappropriate posts may be removed by the moderator. Send us your feedback.

Depression Discussions

Title Updated Last By Comments
Anti-smoking drugs to carry mental-health warnings (Jul '09) Dec 14 Smokin IS crazy 10
Laughing gas may help treat depression Dec 14 onlinestock 1
FoxSexpert: Has 'Female Viagra' Finally Arrived? (Nov '09) Dec 11 Ernest 17
Theory proposes depression caused by infection Dec 11 Kal 1
Virtual 3D game for military vets returning home Dec 8 eth 1
Navigating the Holidays When You Have Depression Dec 7 marywarner777 2
Accutane Side Effects Exposed: Side Effects of ... (Feb '07) Dec 4 Sezero 2,556
More from around the web